Alert archive / Iowa / River Flood Warnings in 2024
River Flood Warning 39, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at Jul 2, 2024, 4:49 PM CDT for Floyd County, Iowa. It took effect at Jul 3, 2024, 5:10 AM CDT. It was in force for 29 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2024, 4:49 PM CDT (21:49 UTC)
- In effect from
- Jul 3, 2024, 5:10 AM CDT
- Expired
- Jul 4, 2024, 10:07 AM CDT
- In force
- 29 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Floyd County, IA
The radar
The La Crosse radar (KARX), 147 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cedar River at Charles City (CCYI4). The gauge peaked at 12.63 ft at Jul 3, 2024, 9:00 PM CDT.
- Action stage
- 9 ft
- Minor stage
- 12 ft
- Moderate stage
- 15 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05457700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
830
WGUS43 KARX 022149
FLWARX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
449 PM CDT Tue Jul 2 2024
...The National Weather Service in La Crosse WI has issued a Flood
Warning for the following rivers in Iowa...
Cedar River at Charles City affecting Floyd County.
.Upstream locations picked up anywhere from 0.75 to locally over 2
inches of rainfall from around Osage to Austin Minnesota last night
and this morning. Additional rainfall this afternoon is ongoing, but
radar estimates around a half inch to an inch of additional
precipitation has fallen. This recent precipitation will continue to
route downstream towards Charles City over the next 12 to 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional river and weather information is available at
www.weather.gov/lacrosse.
The next statement will be issued late tonight at 500 AM CDT.
&&
IAC067-031000-
/O.NEW.KARX.FL.W.0039.240703T1010Z-240705T1848Z/
/CCYI4.1.ER.240703T1010Z.240704T0000Z.240705T0648Z.NO/
449 PM CDT Tue Jul 2 2024
...FLOOD WARNING IN EFFECT FROM LATE TONIGHT TO EARLY FRIDAY
AFTERNOON...
...REPLACES RIVER FLOOD WATCH...
* WHAT...Minor flooding is forecast.
* WHERE...Cedar River at Charles City.
* WHEN...From late tonight to early Friday afternoon.
* IMPACTS...At 14.0 feet, Bracket Street begins to flood and is
closed.
* ADDITIONAL DETAILS...
- At 4:30 PM CDT Tuesday the stage was 7.0 feet.
- Bankfull stage is 9.0 feet.
- Forecast...The river is expected to rise above flood stage
late tonight to a crest of 14.5 feet tomorrow evening. It
will then fall below flood stage early Friday morning.
- Flood stage is 12.0 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4321 9286 4321 9273 4301 9255 4293 9255
4304 9273
$$
JAW4 follow-up statements
199
WGUS83 KARX 030155
FLSARX
Flood Statement
National Weather Service La Crosse WI
855 PM CDT Tue Jul 2 2024
...The Flood Warning continues for the following rivers in Iowa...
Cedar River at Charles City affecting Floyd County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional river and weather information is available at
www.weather.gov/lacrosse.
The next statement will be issued Wednesday morning at 1100 AM CDT.
&&
IAC067-031600-
/O.EXT.KARX.FL.W.0039.240703T1245Z-240705T0027Z/
/CCYI4.1.ER.240703T1245Z.240704T0000Z.240704T1227Z.NO/
855 PM CDT Tue Jul 2 2024
...FLOOD WARNING NOW IN EFFECT FROM WEDNESDAY MORNING TO THURSDAY
EVENING...
* WHAT...Minor flooding is forecast.
* WHERE...Cedar River at Charles City.
* WHEN...From Wednesday morning to Thursday evening.
* IMPACTS...At 12.0 feet, Barricading of streets begins, and the
intersection of Riverside and North Illinois Streets may be
flooded. Cable pedestrian bridge is closed.
* ADDITIONAL DETAILS...
- At 8:30 PM CDT Tuesday the stage was 7.8 feet.
- Bankfull stage is 9.0 feet.
- Forecast...The river is expected to rise above flood stage
tomorrow morning to a crest of 12.8 feet tomorrow evening. It
will then fall below flood stage Thursday morning.
- Flood stage is 12.0 feet.
- Flood History...This crest compares to a previous crest of
13.0 feet on 08/25/2016.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4321 9286 4321 9273 4301 9255 4293 9255
4304 9273
$$
Skow764
WGUS83 KARX 031549
FLSARX
Flood Statement
National Weather Service La Crosse WI
1049 AM CDT Wed Jul 3 2024
...The Flood Warning is extended for the following rivers in Iowa...
Cedar River at Charles City affecting Floyd County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Caution is urged when walking near riverbanks.
Additional river and weather information is available at
www.weather.gov/lacrosse.
The next statement will be issued late tonight at 1215 AM CDT.
&&
IAC067-040515-
/O.EXT.KARX.FL.W.0039.000000T0000Z-240705T0500Z/
/CCYI4.1.ER.240703T1728Z.240704T0000Z.240704T1700Z.NO/
1049 AM CDT Wed Jul 3 2024
...FLOOD WARNING NOW IN EFFECT UNTIL EARLY FRIDAY MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Cedar River at Charles City.
* WHEN...Until early Friday morning.
* IMPACTS...At 12.0 feet, Barricading of streets begins, and the
intersection of Riverside and North Illinois Streets may be
flooded. Cable pedestrian bridge is closed.
* ADDITIONAL DETAILS...
- At 10:30 AM CDT Wednesday the stage was 11.6 feet.
- Bankfull stage is 9.0 feet.
- Forecast...The river is expected to rise above flood stage
this afternoon to a crest of 12.8 feet this evening. It will
then fall below flood stage early tomorrow afternoon.
- Flood stage is 12.0 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4321 9286 4321 9273 4301 9255 4293 9255
4304 9273
$$
DTJ048
WGUS83 KARX 040031
FLSARX
Flood Statement
National Weather Service La Crosse WI
731 PM CDT Wed Jul 3 2024
...The Flood Warning continues for the following rivers in Iowa...
Cedar River at Charles City affecting Floyd County.
.The Cedar River in Charles City is currently cresting and starts to
fall on Thursday. There is a 10-20% chance that rainfall on Thursday
could result in renewed rises on the Cedar River, but the more
probable scenario is that the rate of fall slows due to any rain
rather than there being a second crest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Caution is urged when walking near riverbanks.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional river and weather information is available at
www.weather.gov/lacrosse.
The next statement will be issued Thursday morning at 745 AM CDT.
&&
IAC067-041245-
/O.EXT.KARX.FL.W.0039.000000T0000Z-240705T0200Z/
/CCYI4.1.ER.000000T0000Z.240703T2330Z.240704T1400Z.NO/
731 PM CDT Wed Jul 3 2024
...FLOOD WARNING NOW IN EFFECT UNTIL LATE TOMORROW EVENING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Cedar River at Charles City.
* WHEN...Until late tomorrow evening.
* IMPACTS...At 12.0 feet, Barricading of streets begins, and the
intersection of Riverside and North Illinois Streets may be
flooded. Cable pedestrian bridge is closed.
* ADDITIONAL DETAILS...
- At 6:30 PM CDT Wednesday the stage was 12.5 feet.
- Bankfull stage is 9.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 6:30 PM CDT Wednesday was 12.5 feet.
- Forecast...The river is expected to fall below flood stage
late tomorrow morning and continue falling to 4.3 feet
Wednesday, July 10.
- Flood stage is 12.0 feet.
- Flood History...This crest compares to a previous crest of
12.5 feet on 03/12/1997.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4321 9286 4321 9273 4301 9255 4293 9255
4304 9273
$$
Skow054
WGUS83 KARX 041507
FLSARX
Flood Statement
National Weather Service La Crosse WI
1007 AM CDT Thu Jul 4 2024
...The Flood Warning is cancelled for the following rivers in Iowa...
Cedar River at Charles City affecting Floyd County.
IAC067-041615-
/O.CAN.KARX.FL.W.0039.000000T0000Z-240704T1507Z/
/CCYI4.1.ER.000000T0000Z.240703T2330Z.240704T1135Z.NO/
1007 AM CDT Thu Jul 4 2024
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Cedar River at Charles City.
* ADDITIONAL DETAILS...
- At 9:30 AM CDT Thursday the stage was 11.7 feet.
- Bankfull stage is 9.0 feet.
- Forecast...The river is expected to fall to 4.3 feet
Thursday, July 11.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4321 9286 4321 9273 4301 9255 4293 9255
4304 9273
$$
RieckWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jul 2, 3:04 PM CDT, 1 hour 45 minutes earlier. Its key messages:
- The atmosphere is priming itself for a second wave of showers and storms, with a heavy rainfall and flash flooding threat across northeast IA and southwest WI. Another 1-3" could fall this afternoon into the evening, and a Flood Watch is in effect. The flooding threat diminishes after 8-9 pm.
- July 4th has shower and thunderstorm chances increasing from west to east as the day progresses, with most areas seeing rain at some point during the afternoon and evening. There was a small increase in the severe storm threat across northeast IA for later Thursday. Also, more rain is forecast with 1" north of I-90 a higher probability (35-45%).
- Unsettled weather into the weekend with periodic rain chances and below normal temperatures. Probabilities have increased north of I- 90 for 1"+ of rain Friday too. Heavy rain and severe weather chances look minimal at this time after Friday.
Area forecast discussion, Jul 2, 3:04 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 304 PM CDT Tue Jul 2 2024 .KEY MESSAGES... - The atmosphere is priming itself for a second wave of showers and storms, with a heavy rainfall and flash flooding threat across northeast IA and southwest WI. Another 1-3" could fall this afternoon into the evening, and a Flood Watch is in effect. The flooding threat diminishes after 8-9 pm. - July 4th has shower and thunderstorm chances increasing from west to east as the day progresses, with most areas seeing rain at some point during the afternoon and evening. There was a small increase in the severe storm threat across northeast IA for later Thursday. Also, more rain is forecast with 1" north of I-90 a higher probability (35-45%). - Unsettled weather into the weekend with periodic rain chances and below normal temperatures. Probabilities have increased north of I- 90 for 1"+ of rain Friday too. Heavy rain and severe weather chances look minimal at this time after Friday. && .DISCUSSION... Issued at 303 PM CDT Tue Jul 2 2024 Flash Flooding Threat Through Evening GOES visible imagery showing rapid destabilization occurring across southeast Iowa with a warm front now located near I-80 per observations at 18Z and moving north. SPC mesoanalysis at 19Z indicates 1000 J/Kg of MUCAPE has moved into northeast IA and far swrn WI, with the warm front and 1000 J/Kg of SBCAPE forecast to just pass through the southern part of Grant county. There is a big pool of SBCAPE to the south, around 4500 J/Kg. Lightning and storms are on the increase regionwide but the most significant area is the convergent, inverted trough northeast of the Topeka surface low center in central Iowa. Convective initiation there will train into the Flood Watch area and the CAMS have done a nice job leading that conceptual model. The air mass is tropical with 2" precipitable water (PW) values indicated on the GOES PW in the clear, warm sector over southeast IA at 1920Z. Thus, expect the storms to form on the trough as radar indicates they are, and train into the Flood Watch area with mid-level frontogenesis favoring lift northwestward leveraging any elevated instability (albeit only 250-500 J/Kg). Have updated rain amounts to 1-2.5" total in the Flood Watch with 3" right in the heart of a training axis. The most threatening window is 4-8 pm with diminishing threats afterward and all precipitation east of the area by midnight. Should the warm sector enter parts of the far southern Grant county, there may be a window of surface-based storms where a tornado could not be ruled out and a higher wind gust. We will be monitoring this situation and the surface CIN over the coming hours. Wednesday is looking outstanding and one of the better days of the week it seems. July 4th Still Looking Wet There are still some details to work out,the forecast generally is on track for July 4th with weather system moving in from the west during the day and into the night. The model guidance is consistent with its idea of a deepening tropospheric low shifting into the area in northwest flow with good 300-500mb qVector convergence overcoming the area in the later afternoon and evening. By 7 pm Thursday, a mid- level jet max is forecast over Iowa with the area seeing some increased juxtaposition of SBCAPE and deeper wind shear. These probabilities of 750 J/Kg of SBCAPE and 30 kts of 0-6km shear are on the increase with 30-40% suggested over northeast Iowa, decreasing north and east. Instability seem to be the main question with a rich pool further south, and some guidance differences in southerly flow or easterly flow ahead of this low at the surface. Overall, increasing shower and storm chances Thursday. SPC has the area in a marginal risk /level 1/ which seems appropriate. There may also be a heavier rainfall threat of over an inch Thursday night. The 02.00Z Grand Ensemble targets the I-94 corridor right now with 35-45% probabilities beginning on I-90 and increasing north Thursday afternoon and night. This is a tricky little system when many people want to be outdoors, so hopefully additional details can be added to the forecast in the next day. Unsettled into the New Week Friday is a day for the frogs it seems. The deep low lingers overhead with some instability present. It seems like a day where showers and occasional storms pinwheel across the area. This system on Friday will need to be watched a bit for higher rainfall amounts over 1". While the tropical precipitable water values shift east, there is more of a trowal-like air stream wrapping around the north side of the low-level low into WI with values of 1.25-1.50". Right now, the 100 member Grand Ensemble is suggesting a 35% chance of 1"+ north of I-90. The low shifts east with shortwave ridging in place for Saturday in much of the guidance and the highest probability for a dry day with comfortable temperatures. Rain chances then ramp up for Sunday with yet another system coming in. Unsettled overall in this period with below normal temperatures and humidity. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1252 PM CDT Tue Jul 2 2024 Main taf concerns are IFR conditions this afternoon into this evening along with the threat for thunder at both RST/LSE taf sites. Low pressure will move across the area this afternoon/evening and spread another round of showers/storms. Conditions will remain in IFR or lower to IFR this afternoon and continue into this evening. With the lack of instability over the area and coverage of thunder...confidence in thunder occurring at LSE/RST taf sites remains low. Will continue mention of vicinity of thunder at both RST/LSE taf sites. Drier air advects into the area after 06z Wednesday and allow conditions to improve to VFR at both taf sites. && .HYDROLOGY... Issued at 303 PM CDT Tue Jul 2 2024 Flooding continues on the Mississippi river with no large changes noted in the new forecasts except for Guttenberg and McGregor Iowa. The river forecast came up another 1/2 foot or so and it seems the Wisconsin river input water flow plays a part with the forecast consistency. Otherwise, with 1-2" of rain fell across the area last night and this morning. There are rises occurring and forecast on the tributaries, and some to flood stage, but nothing major out of last nights rain. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...Flood Watch until 1 AM CDT Wednesday for WIZ054-055-061. MN...None. IA...Flood Watch until 1 AM CDT Wednesday for IAZ029-030. && DISCUSSION...Baumgardt AVIATION...DTJ HYDROLOGY...JAW
Hazardous weather outlook, Jul 2, 1:01 PM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 101 PM CDT Tue Jul 2 2024 IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053-031215- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha- Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo- Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- 101 PM CDT Tue Jul 2 2024 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...into western and central Wisconsin. .DAY ONE...Through Tonight Flooding continues along the Mississippi River. Please see the latest flood statements for additional details. Thunderstorms this afternoon into this evening will bring brief heavy rain but additional flooding and flash flooding is of a low probability (0-20%). Severe storms are unlikely. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Flooding will continue along some area rivers. Please see the latest flood statements for additional details. Thunderstorms may occur Independence Day through Monday, mainly during the afternoon and evening hours. At this time, confidence in severe thunderstorms or additional heavy rainfall is low. .SPOTTER INFORMATION STATEMENT... While spotter activation is not anticipated, any reports of rain and flooding would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ029-030-WIZ054-055-061-031215- Fayette-Clayton-Crawford-Richland-Grant- 101 PM CDT Tue Jul 2 2024 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...Through Tonight Flooding continues along the Mississippi River. Please see the latest flood statements for additional details. Thunderstorms this afternoon into this evening will bring heavy rain with an additional 1-2", localized 3" amounts. 2-3" amounts would most likely lead to additional flooding and flash flooding. A Flood Watch is in effect this afternoon and evening as a result. A strong storm may occur this afternoon and evening, but the overall probability for a severe storm is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Flooding will continue along some area rivers. Please see the latest flood statements for additional details. Thunderstorms may occur Independence Day through Monday, mainly during the afternoon and evening hours. At this time, confidence in severe thunderstorms or additional heavy rainfall is low. .SPOTTER INFORMATION STATEMENT... While spotter activation is not anticipated, any reports of rain and flooding would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Baumgardt
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 3:01 AM CDT | Flood Watch | ARX | Clayton, Fayette | 20 hr |
| Jul 2, 11:18 AM CDT | River Flood Watch | ARX | Floyd | 6 hr |
Nearby
River Flood Warnings in Iowa, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.